Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 50, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 7, 2007, 4:14 PM CDT for Douglas County, Kansas. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 7, 2007, 4:14 PM CDT (21:14 UTC)
- Expired
- Jun 7, 2007, 7:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Douglas County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 4:30 PM CDT | FLASH FLOOD | 6 N Baldwin City, KS | BARRICADED ROAD 1 MILE NORTH OF VINLAND DUE TO HIGH WATER FROM FLASH FLOODING. |
| Jun 7, 4:30 PM CDT | HEAVY RAIN 5.25 | 3 Sw Lawrence, KS | |
| Jun 7, 4:38 PM CDT | FLASH FLOOD | 5 S Lawrence, KS | WATER REPORTED OVER 900 BLOCK OF 1055. NO DEPTH GIVEN. |
| Jun 7, 5:15 PM CDT | FLASH FLOOD | 3 Wnw Eudora, KS | COUNTY ROAD BARRICADED DUE TO HIGH WATER FROM FLASH FLOODING. |
| Jun 7, 5:54 PM CDT | FLASH FLOOD | Eudora, KS | 1/4 MILE WEST OF EUDORA...WATER WAS GOING OVER THE SPILLWAY OF A PRIVATE RETENTION POND AND ACROSS THE DRIVEWAY 6 TO 8 INCHES DEEP. MEASURED 3.6 INCHES OF RAINFALL FOR A STORM TOTAL. |
| Jun 7, 7:12 PM CDT | HEAVY RAIN 4 | Eudora, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1138 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 072117
FFWTOP
KSC045-080015-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
414 PM CDT THU JUN 7 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 715 PM CDT
* AT 412 PM CDT...LOCAL LAW ENFORCEMENT REPORTED CREEKS WERE RUNNING
FULL JUST SOUTH OF LAWRENCE DUE TO VERY HEAVY RAIN. RADAR
ESTIMATED THAT 2 TO 2.5 INCHES OF RAIN HAS FALLEN SINCE 2 PM AND
AN ADDITIONAL INCH OF RAIN IS LIKELY DURING THE NEXT HOUR. THIS
COULD CAUSE FLASH FLOODING OF CREEKS AND STREAMS.
* LOCATIONS IMPACTED INCLUDE...
VINLAND...
PLEASANT GROVE...
LONE STAR...
EUDORA...
SOUTHERN LAWRENCE...
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3872 9551 3873 9522 3886 9505 3898 9505
3896 9510 3897 9514 3897 9518 3901 9518
3883 9550
$$2 follow-up statements
000
WGUS73 KTOP 072236
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
532 PM CDT THU JUN 7 2007
KSC045-080015-
DOUGLAS-
532 PM CDT THU JUN 7 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
DOUGLAS COUNTY...
AT 528 PM CDT...WEATHER SPOTTERS REPORTED CREEKS WERE RUNNING FULL
NEAR EUDORA AND SURROUNDING AREAS. RADAR ESTIMATES THAT AROUND 3
INCHES OF RAINFALL HAS FALLEN ACROSS DOUGLAS COUNTY WITH SOME
LOCALIZED HIGHER AMOUNTS. RAIN CURRENTLY FALLING OVER THE AREA COULD
CAUSE CREEKS AND SMALL STREAMS TO RISE OUT OF THEIR BANKS.
LOCATIONS IMPACTED INCLUDE...
PLEASANT GROVE...EUDORA AND SOUTHEASTERN LAWRENCE
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.
LAT...LON 3873 9550 3876 9525 3889 9505 3898 9505
3896 9510 3897 9514 3897 9518 3881 9549
$$000
WGUS73 KTOP 080007
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
707 PM CDT THU JUN 7 2007
KSC045-080017-
DOUGLAS-
707 PM CDT THU JUN 7 2007
...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM CDT FOR DOUGLAS
COUNTY...
AT 707 PM CDT...LOCAL LAW ENFORCEMENT REPORTS THAT THE FLASH FLOODING
IS NO LONGER OCCURRING AND RUNOFF FROM THE THUNDERSTORMS CONTINUES TO
RECEDE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.
LAT...LON 3873 9550 3876 9525 3889 9505 3898 9505
3896 9510 3897 9514 3897 9518 3881 9549
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 3:38 PM CDT, 36 minutes earlier.
Area forecast discussion, Jun 7, 3:38 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 338 PM CDT THU JUN 7 2007 .DISCUSSION... IMMEDIATE FORECAST CONCERNS ARE SEVERE THUNDERSTORMS THROUGH THIS EVENING AND THEN THUNDERSTORM CHANCES AGAIN THIS WEEKEND INTO NEXT WEEK. TONIGHT...TORNADO WATCH WILL REMAIN IN EFFECT THIS EVENING ACROSS EAST CENTRAL KS UNTIL THE DRYLINE MOVES THROUGH. VERY STRONG WIND SHEAR AND SUFFICIENT INSTABILITY IN FRONT OF THE DRYLINE PROMPTED THE TORNADO WATCH THROUGH THE EVENING HOURS. THUNDERSTORMS HAD ALREADY DEVELOPED ALONG THE WESTERN EDGE OF THE WATCH BOX AT FORECAST TIME. SUPERCELLS AND ORGANIZED LINE SEGMENTED THUNDERSTORMS ARE POSSIBLE. SEE THE LATEST HAZARDOUS WEATHER OUTLOOK OR THE LATEST WATCHES AND WARNINGS IN THE CWA FOR THE LATEST SEVERE WEATHER UPDATE. THE DRYLINE/FRONTAL BOUNDARY IS EXPECTED TO MOVE THROUGH THE ENTIRE FORECAST AREA THIS EVENING...SHORTLY AFTER 10 PM. BEHIND THE DRYLINE/FRONTAL BOUNDARY DEWPOINT VALUES HAVE FALLEN OFF SHARPLY AND CONDITIONS BEHIND THE BOUNDARY HAVE APPROACHED RED FLAG WARNING CRITERIA WITH RELATIVE HUMIDITY VALUES FALLING BELOW 20 PERCENT AND WIND GUSTS ABOVE 25 MPH. BECAUSE THE AREA FOLIAGE IS VERY GREEN AT THIS TIME...AND THE GROUND IS RELATIVELY MOIST NO COUNTIES IN THE FORECAST AREA INDICATED CRITICAL FUELS FOR FIRE DANGER THUS NO RED FLAG WARNING WAS ISSUED FOR THE REMAINDER OF THE AFTERNOON HOURS. SKIES WILL REMAIN MOSTLY CLEAR BEHIND THE DRYLINE UNTIL A SECONDARY SURGE OF COOLER AIR WORKS SOUTH THROUGH THE CENTRAL PLAINS. THE BOUNDARY OF THIS SECONDARY SURGE WAS CURRENTLY OVER WESTERN NE PUSHING SOUTHEAST. TIMING OF THIS BOUNDARY WOULD BRING IT INTO NORTH CENTRAL KS AROUND 06Z AND THEN THROUGH EAST CENTRAL KS BY 12Z. FORECAST SOUNDINGS INDICATE THAT A DECK OF STRATA CUMULUS WILL DEVELOP OVER THE AREA OVERNIGHT. BETWEEN THE DRIER AIR...AT LEAST PART OF THE NIGHT WITH MOSTLY CLEAR SKIES AND THE SECONDARY SURGE OF COLD AIR OVERNIGHT EXPECT LOWS TO FALL INTO THE LOWER TO MID 50S ACROSS THE CWA. TOMORROW...HIGH PRESSURE BEHIND THIS SECONDARY BOUNDARY WILL SETTLE IN OVER NORTHEAST KANSAS ALLOWING FOR FAIR WEATHER AND MOSTLY SUNNY SKIES. THICKNESS VALUES INDICATE HIGHS IN THE MID 70S FOR MOST LOCATIONS...BUT BUMPED TEMPS INTO THE UPPER 70S ACROSS NORTH CENTRAL KS WHICH HAS A CHANCE TO CATCH SOME RETURN SOUTHERLY FLOW ON THE BACKSIDE OF THE SURFACE HIGH BEFORE SUNSET. SURFACE HIGH WILL MOVE SLOWLY EAST INTO MISSOURI WITH RETURN FLOW BEGINNING NEAR 12Z SATURDAY. WITH LIGHT WINDS AND MOSTLY CLEAR SKIES EXPECT MORNING LOWS IN THE LOWER TO MID 50S. MOISTURE WILL MOVE NORTH INTO EASTERN KANSAS DURING THE DAY SATURDAY WITH DEW POINTS IN THE LOW TO MID 60S EXPECTED BY 00Z SUNDAY. THUNDERSTORMS ARE LIKELY TO DEVELOP SATURDAY EVENING ACROSS THE WESTERN PLAINS...THEN IN WAA REGIME ACROSS NORTHEAST KANSAS AHEAD OF A MID LEVEL TROUGH MOVING ACROSS NORTH CENTRAL KANSAS. THINK BEST CHANCES WILL BE AFTER 06Z SUNDAY. ON SUNDAY A SHORTWAVE WILL MOVE ACROSS THE STATE IN MOISTURE RICH AND UNSTABLE ENVIRONMENT. POTENTIAL WILL EXIST FOR SOME SEVERE STORMS SUNDAY ALONG WITH LOCALLY HEAVY RAINFALL. FOR THE EXTENDED MONDAY THROUGH THURSDAY LEANED TOWARD THE CONSENSUS OF USING THE ECMWF AND THE GFS ENSEMBLE MEAN FOR THE FORECAST. LEE TROUGH WILL REMAIN ESTABLISHED ACROSS THE WESTERN PLAINS WITH SOUTHWEST FLOW AT 500 MB WITH OCCASIONAL SHORTWAVES MOVING OVER THE TOP OF THE SOUTHERN PLAINS RIDGE. UPPER TROUGH MOVES THROUGH IN THE WEDNESDAY NIGHT EARLY THURSDAY TIME PERIOD. SO EXPECT OFF AND ON PRECIPITATION MAINLY AT NIGHT AND LATE AFTERNOON THROUGH THE MAJORITY OF THE WEEK. RIDGE BEGINS TO BUILD INTO FRIDAY SO WEEKS END LOOKS LIKE IT SHOULD BE DRY. HIGHS IN THE 80S TO NEAR 90 WITH LOWS IN THE 60S. PERIOD WILL ALSO BE A BIT ON THE HUMID SIDE THROUGH THE MIDDLE OF THE WEEK. && .AVIATION... ALL TAF SITES ARE ALREADY BEHIND THE DRYLINE SO THE NEXT 24 HOURS ARE RELATIVELY QUIET IN TERMS OF AVIATION WEATHER. GUSTY WESTERLY WINDS WILL VEER AROUND TO THE NORTH OVERNIGHT WITH THE PASSAGE OF A SECONDARY COLD AIR BOUNDARY. WITH THE PASSAGE OF THIS SECONDARY BOUNDARY A DECK OF SCATTERED STRATA CUMULUS. THIS DECK IS EXPECTED TO BE RIGHT AROUND THE MVFR LEVEL...SO WILL HAVE TO MONITOR FOR POSSIBLE BROKEN MVFR DECK OVERNIGHT...BUT CURRENT FORECAST SOUNDINGS INDICATE THE PROFILE IS PRETTY DRY AT THE TIME OF THE BOUNDARY PASSAGE...SO WAS NOT CONVINCED IN A CEILING DEVELOPING. AS HIGH PRESSURE MOVES IN BEHIND THE BOUNDARY WINDS WILL BECOME LIGHT AND VARIABLE TOMORROW AFTERNOON AND ANY REMAINING CU DECK IS EXPECTED TO DISSIPATE. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jun 7, 4:06 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 406 PM CDT THU JUN 7 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-082115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 406 PM CDT THU JUN 7 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING MAINLY ALONG AND SOUTH OF A LAWRENCE TO EMPORIA LINE. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. ALSO VERY HEAVY RAINFALL MAY CAUSE FLASH FLOODING OF LOW LYING AREAS AND SMALL CREEKS ACROSS EAST CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES RETURN TO THE AREA SATURDAY NIGHT THROUGH WEDNESDAY. AT THIS TIME IT APPEARS THAT SOME OF THE STORMS COULD BE SEVERE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT ALONG AND SOUTH OF A LAWRENCE TO EMPORIA LINE. ALSO...SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, Jun 7, 2:45 PM CDT, 1 hour 29 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 245 PM CDT THU JUN 7 2007 KSZ040-072015- DOUGLAS- 245 PM CDT THU JUN 7 2007 THROUGH 315 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH ACROSS PORTIONS OF DOUGLAS COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL... STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE LONE STAR...PLEASANT GROVE...CLINTON STATE PARK...VINLAND...SOUTHERN LAWRENCE AND EUDORA. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:22 PM CDT | Wind Advisory | TOP | Clay, Cloud, Dickinson, Ottawa, Republic, Washington | 5 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.